Acetaminophen More Commonly Referred To As Paracetamol
As far as pain relievers go Paracetamol (acetaminophen) is widely regarded as your first choice pain reliever and a fever reducer. Paracetamol is used to treat many non inflammatory musculoskeletal conditions such as:
- Muscle aches
- Arthritis (relieving pain in situations of mild arthritis but has no effect on any underlying inflammation of the joint)
A couple of common brand name paracetamol medications include Panadol and Panamax. Paracetamol is effective for the treatment of mild to moderate pain.
Note: Acetaminophen pain relievers are known to have very few side effects however taking greater than the recommended dose can result in serious liver damage.
For stronger pain relief paracetamol can be combined with other drugs. These medications are typically prescription medications and the risk with these pain relief medications depends on the combination of drugs involved however generally include increased side effects and or dependency.
Over The Counter Pain Relievers Containing Multiple Active Ingredients
Panadeine is an over the counter pain relief medication that contains two active ingredients, Paracetamol and codeine.
These active ingredients work in different ways, codeine is what is referred to as an opioid analgesic. Opioid analgesics work by attaching to opioid receptors in nervous system. Once attached to these receptors they send signals to the brain which blocks pain.
Opioids are very effective and powerful pain relievers however can sometimes have serious side effects as well as the risk of dependency. Because of these risks strong doses of opioid medications are prescription only and should only be taken under a doctor’s supervision.
Note: The Society of Hospital Pharmacists of Australia does not recommend taking codeine where the dose is less than 30mg (this is considered to be a dose below the amount required to offer any therapeutic effect). Over the counter Panadine has a relatively low dose of codine. Each tablet containing 8mg of Codeine phosphate meaning the common dose of taking two tablets at a time is only 16mg of Codeine phosphate and therefore would not be supported as being effective for pain relief by The Society of Hospital Pharmacists of Australia.
Common Side Effects Of Panadeine
Codeine phosphate contained in Panadeine is known to cause a number of side effects including:
- Dry mouth
- Nausea and vomiting
- Constipation (with long term use)
Mersyndol is another over the counter pain relief medication containing a number of active ingredients. Mersyndol contains Paracetamol, codeine phosphate hemihydrate, doxylamine succinate. and is a type of analgesic used to relieve pain and tension in non inflammatory conditions often used to good effect with tension headaches, migraine…
Similar to Panadeine, Mersyndol contains paracetamol and codeine which work together to stop pain messages from getting through to the brain. Mersyndol also contains Doxylamine which is an antihistamine with calmative effects.
As of February 2018 the medicines regulator has declared that pain relieving medicines containing codeine will only be available with a doctors prescription. There are a number of over the counter medicines that this will impact such as the ones mentioned above Panadeine, Mersyndol and also Neurophen Plus.
Please Note: Sydney physiotherapists can not prescribe any pain relief or anti-inflammatory medications.
Disclaimer: Sydney Physio Clinic provides this information as an educational service and is not intended to serve as medical advice. Anyone seeking specific advice or assistance on Common Over The Counter Pain Relievers should consult his or her general practitioner, sports medicine specialist, orthopedic surgeon, pharmacist or otherwise appropriately skilled practitioner.